Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Resistance abacavir/efavirenz?
May 15, 2000

Could it be some resistance between abacavir and sustiva?

Thank you for your answer.

Response from Dr. Cohen

Well... not clear what exactly you mean. But let me take a guess...

These meds are from two different classes of antivirals. Abac is a nucleoside, and sustiva is a non-nucleoside. As a result of being in two different classes, when/if HIV has a chance to develop resistance to one of these drugs, it would not also create cross resistance to the other drug. Say, if you were on an abacavir containing combo, but not on sustiva nor on any other non-nucleoside (viramune and rescriptor are the others) -- and if HIV was growing while you were on abacavir -- you will likely start developing resistance to the abacavir, but you would NOT expect that resistance to give you resistance to the Sustiva. Since it is a different type of antiviral. And there is no cross resistance. And the same is true in reverse...

Now just to clarify further. If you are on any nucleosides other than abacavir and HIV starts growing -- this resistance can over time "teach" HIV how to ignore other meds you haven't used yet -- including abacavir. That is because abacavir is a cousin of the other nucleosides, and HIV takes the tricks it uses to ignore some of them to learn how to ignore all of them. That is why we tend to want to do something to the combo when we start to see resistance -- to avoid the risk of losing other meds as well.

Hope that clarifies.

Cal Cohen, M.D., M.S.



Previous
improved STI
Next
Change Abacavir+d4t+3tc

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement